Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 360, NWS Dodge City, KS

July 29, 20185 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 29, 2018, 9:54 PM CDT for 5 counties in Kansas. It was in force for 51 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 9:54 PM CDT (02:54 UTC)
Expired
Jul 29, 2018, 10:45 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.5 in
Wind
80.0 mph

Counties Grant County, KS, Hamilton County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 155 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 10:00 PM CDTTSTM WND GST 802 Wnw Johnson City, KS
Jul 29, 10:00 PM CDTHAIL 1.252 Wnw Johnson City, KS
Jul 29, 10:00 PM CDTHAIL 1.75Manter, KSPHOTOGRAPH WAS RECEIVED VIA SOCIAL MEDIA.
Jul 29, 10:00 PM CDTHAIL 2.5Manter, KSBROADCAST MEDIA TWITTER POSTED PICTURE THAT VIEWER SENT OF TENNIS BALL HAIL IN MANTER.
Jul 29, 10:25 PM CDTTSTM WND GST 65Richfield, KSCORRECTS PREVIOUS TSTM WND GST REPORT FROM RICHFIELD.
Jul 29, 10:38 PM CDTHAIL 1.7510 Nnw Feterita, KSGOLF BALL SIZE HAIL REPORTED.
Jul 29, 10:42 PM CDTHAIL 1.259 Nw Feterita, KSHALF DOLLAR SIZE HAIL REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 8:03 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS53 KDDC 300254
SVRDDC
KSC067-075-129-187-189-300345-
/O.NEW.KDDC.SV.W.0360.180730T0254Z-180730T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
954 PM CDT SUN JUL 29 2018

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Morton County in southwestern Kansas...
  Southwestern Hamilton County in southwestern Kansas...
  Southwestern Grant County in southwestern Kansas...
  Stanton County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 1045 PM CDT/945 PM MDT/.

* At 953 PM CDT/853 PM MDT/, a severe thunderstorm was located 3 
  miles east of Manter, moving southeast at 50 mph. This replaces 
  the previous warning for Hamilton and Stanton counties.

  This is a very dangerous storm.

  HAZARD...80 mph wind gusts and tennis ball size hail.

  SOURCE...Radar indicated.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Locations impacted include...
  Hugoton, Elkhart, Johnson City, Rolla, Manter, Richfield,
  Wilburton, The Saunders Elevator, Big Bow and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3782 10204 3795 10175 3733 10122 3700 10108
      3699 10204
TIME...MOT...LOC 0253Z 333DEG 48KT 3751 10182 

HAIL...2.50IN
WIND...80MPH
 
$$

JJOHNSON
1 follow-up statement
141 
WWUS53 KDDC 300312
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1012 PM CDT SUN JUL 29 2018

KSC075-300321-
/O.CAN.KDDC.SV.W.0360.000000T0000Z-180730T0345Z/
Hamilton KS-
1012 PM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southwestern Kansas.

LAT...LON 3772 10203 3773 10156 3733 10122 3700 10108
      3699 10204
TIME...MOT...LOC 0311Z 333DEG 48KT 3728 10168 

$$

KSC067-129-187-189-300345-
/O.CON.KDDC.SV.W.0360.000000T0000Z-180730T0345Z/
Morton KS-Grant KS-Stanton KS-Stevens KS-
1012 PM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR MORTON...SOUTHWESTERN GRANT...STANTON AND STEVENS COUNTIES...

At 1011 PM CDT, a severe thunderstorm was located 6 miles east of
Richfield, moving southeast at 55 mph.

This is a very dangerous storm.

HAZARD...80 mph wind gusts and tennis ball size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Hugoton, Elkhart, Johnson City, Rolla, Manter, Richfield, Wilburton,
Big Bow, Feterita and The Saunders Elevator.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3772 10203 3773 10156 3733 10122 3700 10108
      3699 10204
TIME...MOT...LOC 0311Z 333DEG 48KT 3728 10168 

HAIL...2.50IN
WIND...80MPH
 
$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:13 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 29, 6:13 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
613 PM CDT Sun Jul 29 2018

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 316 PM CDT Sun Jul 29 2018

Another round of storms is expected again tonight as a shortwave
glides around the Upper level high centered over the Desert
Southwest. A few of these storms will be capable of becoming
severe. Heavy rain will also accompany these storms leading to
flooding in some places. The main part of this disturbance looks
to move out of the area by tomorrow morning, however, a few
scattered showers will be possible during the morning and early
afternoon hours. Skies look to become mostly cloudy tonight and
continue through tomorrow morning. Decreased cloudiness is then
expected tomorrow afternoon. Winds will generally be from an
easterly direction tonight shifting to more of a northeasterly
direction tomorrow. As for temperatures, lows tonight look to
range from around 60 degrees across west central Kansas to upper
60s across south central Kansas. Highs tomorrow only look to reach
to around 80 degrees due to the prolonged cloud cover.

.LONG TERM...(Monday night through Sunday)
Issued at 316 PM CDT Sun Jul 29 2018

A drier weather pattern is in store for much of the long term
forecast as upper level ridging builds over the western United
States and troughing in the east. The only exception to this will
be across far western Kansas later this week where convection that
develops across eastern Colorado could ooze into the area. Winds
will generally be from a southerly direction through this time
frame as lee troughing develops across eastern Colorado. As for
temperatures, highs look to reach into the 80s through Wednesday
with low 90s returning later this week into the weekend. Lows will
generally fall into the 50s Monday night with 60s through mid
week. Lows in the 70s will then be possible across south central
Kansas later this week with mid to upper 60s elsewhere.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 612 PM CDT Sun Jul 29 2018

VFR conditions will prevail at all TAF sites through late this
evening. Thunderstorms are then expected to spread southeast
across western Kansas overnight, potentially affecting all TAF
sites with periods of MVFR/IFR conditions through early Monday
morning. Otherwise, expect predominately VFR conditions to return
mid/late Monday morning. East-northeast winds 10 to 20kt will
persist across southwest and central Kansas through Monday
afternoon as surface high pressure shifts slowly southward across
the Northern Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  80  58  84 /  70  40   0   0
GCK  62  79  56  83 /  70  40   0   0
EHA  62  80  58  84 /  70  40   0  10
LBL  65  80  58  85 /  60  40   0   0
HYS  61  77  58  83 /  60  40   0   0
P28  67  83  61  86 /  60  40  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...JJohnson
Hazardous weather outlook, Jul 29, 3:47 AM CDT, 18 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
347 AM CDT Sun Jul 29 2018

KSZ030-031-043>046-061>066-074>081-084>090-300900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
347 AM CDT Sun Jul 29 2018 /247 AM MDT Sun Jul 29 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe thunderstorms will be possible early tonight across
western Kansas, mainly west of highway 83. Hail up to half dollar
size, wind gusts of 70 mph, and very heavy rainfall will be the
main hazards.

Day 1 Hazards
-------------
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Limited risk
* Lightning: Significant risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Scattered thunderstorms will be possible early Monday. Severe
weather is not anticipated but frequent lightning and brief moderate
to heavy rainfall will be possible.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
  No hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Saturday
  - Excessive heat: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this evening and tonight,
mainly between 7 pm and midnight. Rainfall reports are also
encouraged.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:13 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton47 min
Jul 29, 10:05 PM CDTSpecial Weather StatementDDCFinney40 min
Jul 29, 10:36 PM CDTSpecial Weather StatementDDCComanche39 min
Jul 29, 10:38 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens37 min
Jul 29, 10:43 PM CDTSpecial Weather StatementDDCHaskell47 min
Jul 29, 10:48 PM CDTSevere Thunderstorm WarningDDCMorton, Stanton42 min
Jul 29, 11:04 PM CDTSpecial Weather StatementDDCBarber56 min
Jul 30, 12:46 AM CDTAreal Flood WarningDDCGrant, Hamilton, Morton, Stanton, Stevens7 hr
Jul 30, 10:33 AM CDTSpecial Weather StatementDDCStafford42 min
Jul 30, 1:15 PM CDTSpecial Weather StatementDDCKiowa45 min
Jul 30, 5:10 PM CDTSpecial Weather StatementDDCEllis, Rush65 min
Jul 30, 5:55 PM CDTSpecial Weather StatementDDCStafford65 min
Jul 30, 6:26 PM CDTSevere Thunderstorm WarningDDCPawnee, Pratt, Stafford33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.